Diphenhydramine Overdose: How Much Benadryl Is Too Much?
Important InformationThis information is for educational purposes only. We never invite or suggest the use, production or purchase of any these substances. Addiction Resource and it’s employees, officers, managers, agents, authors, editors, producers, and contributors shall have no direct or indirect liability, obligation, or responsibility to any person or entity for any loss, damage, or adverse consequences alleged to have happened as a consequence of material on this website. See full text of disclaimer.
Benadryl, also known as diphenhydramine, is a drug commonly used to treat allergies in patients. It serves as an antihistamine and is used to curb allergy symptoms such as itching, rashes, runny nose, sneezing, and others. Since it is an over-the-counter drug, DPH is easily accessible by individuals who may not be properly advised on its safe dosages. High doses of Benadryl may result in toxicity and lead to Benadryl overdose. Therefore, it is necessary to be informed about the Benadryl overdose amount, its symptoms, and how to help a person with OD before the emergency team comes.
Table of Contents
- What Are The Causes Of A DPH Overdose?
- How Much Diphenhydramine Is Considered As OD Amount?
- What Are The Signs And Symptoms Of Benadryl Overdose?
- What Steps To Take When Administering First Aid To A Patient With OD?
- What Is The Treatment Process For Benadryl Overdose?
- How To Prevent Diphenhydramine Overdose?
The Major Causes Of Benadryl Overdose
Benadryl is a widespread medication, and, unlike prescription-based drugs, it is easy to get. Overdosing on Benadryl is merely taking more than the recommended amount of the medicine prescribed by a physician. In a report made by National Vital Statistics, it was discovered that between the years 2011 and 2016, diphenhydramine overdose was the cause of death of over 1,200 individuals.
There are many different reasons why an individual might OD on Benadryl, and some of them include:
Toxicity is known as a leading cause of diphenhydramine HCL overdose. In 2013, research on Toxicological identification of diphenhydramine showed that over 20 people within a 10-year timeline (2000-2010) suffered fatalities due to the toxicity effects of diphenhydramine.
There was an increase in suicide attempts caused by Benadryl overdose over recent years. An individual suffering from depression often chooses to take too much Benadryl as a suicide attempt. The mental health of a depressed patient is fragile, and Benadryl side effects include impaired thinking, which may cause patients to choose to take their own life. Depressed patients should not use diphenhydramine because of it’s sedating effect.
Another reason why patients can experience Benadryl overdose symptoms is because of the unawareness of its adverse effects. A client’s body can form a resistance after ingesting a medication over a long time. Consequently, an individual may choose to take more than the required dosage.
Accidental Benadryl overdose may also be a result of DPH recreational use. It is strongly unadvised to use this medication without a particular need.
Patients can require Benadryl overdose treatment if it is combined with other medications, which can result in toxicity. Mixing medication can cause dangerous interactions and increase its side effects in the body and must be avoided at all costs. Patients can experience Benadryl overdose death when the wrong medication or other substances prohibited is taken together with diphenhydramine. For instance, when a client mixes alcohol and diphenhydramine, it can lead to adverse side effects, which include impaired motor skills and extreme drowsiness.
Addiction and Misuse
Another cause of Benadryl overdose is an addiction to diphenhydramine. Patients can become addicted to Benadryl after taking it for an extended period or when it is used for recreational purposes as a means of addition and purpose. Side effects of Benadryl overdose often cause long-term damage, which can be fatal to patients ingesting it.
Benadryl Overdose Amount
It is essential for patients to ensure an adequate Benadryl dosage to avoid overdosing on the drug, which can have severe and sometimes fatal effects. The safe dose for adults is 25-50 mg for oral intake. Anything higher than this amount and taken within a few hours may lead to harmful circumstances. Exact Benadryl overdose amount is unknown because it depends on an individual’s body mass.
Diphenhydramine OD In Adults
Below are some case studies of diphenhydramine toxicity observed in patients:
- A 36-year-old woman with known hypothyroidism with use of levothyroxine. On examination was discovered to have 1200 ng/mL of diphenhydramine staying in the system. Symptoms were seizures, high blood pressure, blood pressure (90/55 mmHg) a heart rate of 160 beats per minute, and respiratory rate 18 breaths per minute.
- 39-year-old individual with a Brugada syndrome/SRP. On examination, the patient had OD’ed on diphenhydramine with a serum potassium concentration of 8.3 mEq/L discovered in the body. The person was found unconscious, hypotensive, and had ECG abnormalities.
Benadryl Overdose Amount In Children And Adolescents
12.5 mg as single diphenhydramine dose is considered safe for children from 12 and up. Anything higher may easily lead to Benadryl overdose and toxicity.
Below are some case studies of Diphenhydramine toxicity observed in patients:
- 13-month-old male child. On examination was discovered to have ingested 20 diphenhydramine tablets (25 mg). The child suffered from seizures, which later progressed into epilepticus and wide-complex tachycardia.
- 13-month infant girl rushed into the ER room of a hospital. Two hours prior, the infant had access to an open bottle containing diphenhydramine tablets (25 mg), and 24 were missing. The individual was observed initially to have a tonic-clonic seizure. At the hospital, the symptoms included an altered mental state, a high heart rate of 180 beats per minute, dry and flushed skin, amongst others.
- 14-year-old female teenager. Pronounced dead after exhibiting seizures and cardiac problems due to diphenhydramine OD. On examination, 7.5 g of Benadryl active ingredients were found in her bloodstream. Life support measures administered were unable to save the patient’s life.
Sign and Symptoms Of Benadryl Overdose
There are many different signs and symptoms of Benadryl overdose. Depending on the individual and their reaction, the symptoms may vary. Common symptoms of a diphenhydramine overdose include:
- Memory Loss
- Stomach Pain
- Blurry Vision
- Dry, itchy skin
- Speaking difficulty
- Lack of sweat
- Mild to severe seizures
- Urinary disabilities
- Walking difficulties
- Dry Mouth
- A significant change in heart rate, etc.
Administering The First Aid For A Diphenhydramine Overdose
Benadryl overdose can become fatal, which stresses the importance of understanding and knowing how to administer first aid to an individual who OD on Benadryl. If signs of DPH overdose noticed in an individual, the following steps should be taken:
- The first thing to do is call the emergency. While on this call, tell the emergency team the following information: patient’s age, time of consumption, the amount of drug used, and health status of the individual.
- Make sure that the individual is breathing, has a pulse, and that their airways are protected.
- It is essential, if possible, to carry the drug used to the emergency room with the patient. This will allow the doctors and the ER team to know what drug they’re working with.
Benadryl Overdose Treatment
When an individual has been transferred to the ER, a Benadryl overdose treatment will be administered by qualified medical professionals. The procedures can include:
- Administering activated charcoal into the patient to avoid continuous absorption of the drug in the body.
- In addition to the charcoal, laxatives are also given to the patient to fasten diphenhydramine withdrawal from the individual’s system.
- The stomach could be pumped as an attempt to remove the drug from the body system completely.
- The body might not be hydrated or have enough fluids, and as such, fluid is introduced into the system through a drip line.
- The individual might be experiencing difficulties with breathing, which will lead to the administration of an artificial respirator to curb this distress.
- If a patient is also experiencing difficulty breathing or a reduced and irregular heart rate, these conditions are managed by health professionals.
Diphenhydramine Overdose Prevention
Despite the toxicity of diphenhydramine, it is still a go-to drug for treating allergies and insomnia. Below are a few ways Benadryl overdose to be prevented:
- Follow a doctors recommendations strictly and never go over the required dosage. If a client decides to change the dosage, a physician must be consulted first.
- It is best to avoid alcohol when on diphenhydramine medication.
- An individual must consult a physician for medical advice if side effects like vomiting, dizziness, or muscle tremors begin to occur.
- If any sign of Benadryl addiction or abuse has been noticed in individual professional addiction treatment should be sought immediately.
Where do calls go
Calls to our general hotline may be answered by private treatment providers.